Nebraska, 2011

Hail in Nebraska, May 29, 2011

May 29, 2011 · NWS LBF · 5 events in 2 counties and zones

A warm front lifted northeast and became the focus for severe thunderstorm development. Convective inhibition remained strong into the evening where it was overcome as a disturbance lifted northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A warm front lifted northeast and became the focus for severe thunderstorm development. Convective inhibition remained strong into the evening where it was overcome as a disturbance lifted northeast. Severe thunderstorms produced large hail over Holt and Boyd counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 29, 2:56 PM CST, 6 hours 16 minutes earlier.

Area forecast discussion, May 29, 2:56 PM CST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
356 PM CDT SUN MAY 29 2011

.SYNOPSIS...
MAIN LOW PRESSURE RESIDES ACROSS SE UTAH...COLORADO...AND NEW
MEXICO. WARM FRONT STALLING FROM NEAR CONCORDIA KS...HILLS CITY...TO
DENVER COLORADO. WRN  NEBRASKA REMAINS IN COOL UPSLOPE EASTERLY
WINDS AND LOW CLOUD CEILINGS. EVEN SOME PATCHY LIGHT DRIZZLE
OBSERVED. TEMPS STEADY IN THE UPPER 50S TO LOWER 60S. SOME CLEARING
INTO CHASE COUNTY.

&&

.SHORT TERM DISCUSSION (TONIGHT THROUGH WEDNESDAY NIGHT)...

TONIGHT...ISENTROPIC UPGLIDE CONTINUES...AND ACTUALLY STRENGTHENS.
MOISTURE BECOMES THINNER THROUGH THE NIGHT WITH WEAK OMEGA PRESENT.
PREVAILING WEATHER OVERNIGHT WILL BE OVERCAST WITH PATCHY FOG AND
DRIZZLE POSSIBLE. AREAS SOUTH OF INTERSTATE 80 SHOULD NOT EXPECTED
ANY FOG OR DRIZZLE OVERNIGHT...WITH SOME BRIEF CLEARING INTO THIS
EVENING. RETAINED CHC TO SLIGHT CHANGE OF SHOWERS AND THUNDERSTORMS
IN THE NORTH CENTRAL. DEVELOPMENT WILL BE CONDITIONAL ON DISTURBANCE
IN SW FLOW ALOFT BEING ABLE TO OVERCOME CONVECTIVE INHIBITION.

MONDAY...DEEP SFC LOW TO STRETCH FROM WRN KS THROUGH EASTERN SOUTH
DAKOTA BY AFTERNOON. THE EASTWARD EXTENT OF SURFACE LOW/FRONT HAS
LESSENED CHANCE FOR VERY STRONG SOUTH/SOUTHWEST WINDS ACROSS EASTERN
ZONES. THE GFS/MAV GUIDANCE REMAINS FURTHER WEST RESULTING IN
STRONGER WINDS. GIVEN STRENGTH OF THIS SYSTEM SYNOPTICALLY...MUCH OF
WRN AND NCTRL NEBR IS LIKELY TO SEE AT LEAST ADVISORY LEVEL WINDS
EITHER AHEAD OF FRONT OR BEHIND FRONT. THUS...WILL KEEP HIGH WIND
WATCH GOING...WITH NEXT FORECAST SHIFTS TO DETERMINE FAVORED AREA
FOR STRONGER WINDS. SEVERE STORM WILL ALSO BE POSSIBLE IN MOISTURE
AXIS AHEAD OF COLD FRONT. A MODERATELY UNSTABLE ATMOSPHERE WITH
STRONG UNIDIRECTIONAL 0-6 KM SHEAR PRESENT WILL FAVOR THE
DEVELOPMENT OF SUPERCELL STORMS. INITIATION AREA LOOK TO BE FROM
NEAR OR EAST OF BASSETT THROUGH BROKEN BOW AND EVOLVE/PROPAGATE
NORTHEAST THROUGH EARLY EVENING.

TUESDAY...DRY WITH BREEZY WEST WINDS AND A MAINLY SUNNY SKY AND MILD
TEMPS IN THE MID/UPPER 70S. DEWPOINTS LOWERING TO THE UPPER
30S/LOWER 40S WILL BRING AN INCREASED FIRE DANGER WITH LOWEST RH OF
20 TO 30 PERCENT.

TUESDAY NIGHT/WEDNESDAY/WEDNESDAY NIGHT...PRECIPITABLE WATER (PWS)
VALUES INCREASE TO 0.75 TO 1.25 INCHES BY 12Z WEDNESDAY. GFS/NAM IN
GOOD AGREEMENT WITH CONVECTION DEVELOPING LATE TUESDAY NIGHT ACROSS
SWRN NEBR. PWS INCREASE TO 1 TO 1.5 INCHES BY LATE WEDNESDAY
AFTERNOON. MODERATELY UNSTABLE WITH SBCAPES FROM 1500 TO 3000 J/KG.
HIGHS MID/UPPER 80S SOUTH TO LOW 80S NORTH. POTENTIAL FOR STRONGEST
CONVECTION BY EVENING AS BACKED LOW LEVEL FLOW TO INCREASE HELICITY
VALUES FOR ROTATING STORMS WITH DEEP LAYER SHEAR OF 35 TO 45 KTS.

.EXTENDED DISCUSSION (THURSDAY THROUGH SUNDAY)...

UPPER RIDGE CENTER WILL HAVE BUILT ACROSS THE LOWER MISSISSIPPI
VALLEY THURSDAY WITH AN AMPLIFIED TROUGH ACROSS THE PACIFIC
NORTHWEST AND COASTAL CALIFORNIA. A SIGNIFICANT WARM UP FORECAST
WITH A POWERFUL RIDGE TO BUILD INTO THE UPPER MISSISSIPPI VALLEY
WITH A PERSISTENT TROUGH ACROSS THE WEST COAST. MOISTURE
TRAJECTORIES INDICATE MAINLY NOCTURNAL CONVECTION FAVORED THURSDAY
NIGHT THROUGH SATURDAY NIGHT IN SWRLY FLOW ALOFT ACROSS NEW MEXICO
NORTHWARD ACROSS EASTERN COLORADO INTO THE CENTRAL PLAINS. THIS
RIDGE RUNNER TYPE SYNOPTIC SETUP NOT AGREED UPON WELL BY THE ECMWF.
THEREFORE HAVE NOT INTRODUCED POPS ATTM. WILL WATCH TRENDS WITH
FUTURE MENTION POSSIBLE. TEMPERATURES WILL EASILY WARM INTO THE MID
80S TO LOW 90S...ESPECIALLY THURSDAY. THESE TEMPERATURES WILL BE
ABOUT 10-15 DEGREES ABOVE NORMAL...AND WILL SEEM DOWNRIGHT HOT FROM
THE RECENT COOLER TEMPS OF RECENT DAYS.

&&

.AVIATION...
STRONG LOW PRESSURE SYSTEM TO MOVE ACROSS THE AREA TONIGHT AND
TOMORROW. MVFR/IFR CIGS TO CONTINUE OVER MOST OF THE AREA INTO
TOMORROW MORNING NORTH OF AN ASSOCIATE WARM FRONT. CLEAR SKIES/WARM
FRONT WILL LIFT NORTH THIS EVENING...HOWEVER EXPECT THE CLEARING
LINE TO STALL OVER SOUTHERN NEB. KLBF AT THIS TIME IS EXPECTED TO
REMAIN ON THE NORTH SIDE OF THE BOUNDARY...AND IN THE LOW IFR/MVFR
CIGS. TOMORROW MORNING THE BOUNDARY WILL RESUME MOVING
NORTHWARD...WITH VFR CONDITIONS AND WINDY CONDITIONS DEVELOPING FROM
SOUTH TO NORTH.

&&

.HYDROLOGY...
SOUTH PLATTE RIVER IS EXPECTED TO RISE DURING THIS WEEK...STILL
REMAINING WELL BELOW FLOOD STAGE...AS WARM TEMPERATURES IN THE
ROCKIES BEGIN TO MELT MORE OF THE SNOW PACK. MEANWHILE...THE NORTH
PLATTE...UPSTREAM OF LAKE MCCONAUGHY...WILL REMAIN STEADY OR
SLIGHTLY FALLING UNTIL RELEASES CHANGE FROM THE WYOMING RESERVOIRS.
LAKE MCCONAUGHY HAS ALREADY STARTED TO INCREASE RELEASES AND WILL
CONTINUE TO INCREASE RELEASES IN A STAIR STEP FASHION OVER THE NEXT
WEEK. THIS WILL CAUSE THE NORTH PLATTE RIVER TO INCREASE OVER THE
NEXT WEEK AND A HALF. BY THURSDAY THE RIVER AT NORTH PLATTE IS
EXPECTED TO BE UP TO 8.0 FEET. A RISE TO 8.5 FEET BY NEXT
WEDNESDAY...JUNE 8...IS ANTICIPATED BASED ON PLANNED RELEASES FROM
THE LAKE...HOWEVER THIS PLANNED RELEASE SCHEDULE MAY BE ALTERED
PENDING SNOW MELT IN THE MOUNTAINS AND RELEASES FROM THE WYOMING
RESERVOIRS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH IN EFFECT MONDAY
FOR NEZ008>010-025>029-036>038-057>059-069>071.

&&

SHORT TERM/EXTENDED...ROBERG
AVIATION/HYDROLOGY...MASEK
Hazardous weather outlook, May 29, 2:52 PM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
352 PM CDT SUN MAY 29 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-302100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
352 PM CDT SUN MAY 29 2011 /252 PM MDT SUN MAY 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER NORTHERN
NEBRASKA...ALONG AND NORTH OF HIGHWAY 2. AN ISOLATED SEVERE
THUNDERSTORMS...CAPABLE OF LARGE HAIL...IS POSSIBLE EARLY TONIGHT
ALONG AND NORTH OF HIGHWAY 20.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HIGH WINDS FROM THE SOUTH MAY DEVELOP MONDAY AS DEEP LOW PRESSURE
DEVELOPS ACROSS THE CENTRAL PLAINS.

MONDAY...A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED ALONG AND
EAST OF HIGHWAY 281. SEVERE WEATHER IS ALSO POSSIBLE AS FAR WEST
AS HIGHWAY 83. A LINE OF STRONG OR SEVERE THUNDERSTORMS IS
EXPECTED TO DEVELOP...POSSIBLY AROUND 7 PM...FROM BUTTE SOUTH TO
NEAR BROKEN BOW. WINDS ALOFT WILL BE VERY STRONG AND THE STORMS
WILL BE CAPABLE OF LARGE HAIL AND WIND DAMAGE. THE STRONG WIND
FIELDS COULD SUPPORT THE FORMATION OF AN ISOLATED TORNADO. ROBUST
MOISTURE IS EXPECTED TO PRODUCE STORMS WITH LOCALLY HEAVY RAINFALL
ACROSS HOLT AND BOYD COUNTIES. ALL OF THIS SEVERE WEATHER SHOULD
EXIT THE AREA BY 10 PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Special weather statement, May 29, 8:53 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
953 PM CDT SUN MAY 29 2011

NEZ010-029-300345-
HOLT NE-WHEELER NE-
953 PM CDT SUN MAY 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER AND SOUTHEASTERN
HOLT COUNTIES UNTIL 1045 PM CDT...

AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FOUR CORNERS...OR 31 MILES NORTHEAST OF
BURWELL...MOVING NORTH AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
GOOSE LAKE STATE WILDLIFE MANAGEMENT AREA AROUND 1000 PM CDT.
HIGHWAY 281 MILE MARKER 170 AROUND 1015 PM CDT.
INMAN AROUND 1030 PM CDT.
PAGE AROUND 1035 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR

The radar

The North Platte radar (KLNX), 159 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Holt

When
May 29, 9:12 PM CST to 9:15 PM CST
Where
Holt County, 5.83 mi SE of Chambers
Measured
1.75 in hail
Reported by
Public
Coordinates
42.140, -98.670

Hail, Holt

When
May 29, 9:17 PM CST
Where
Holt County, 9.24 mi E of Chambers
Measured
1.25 in hail
Reported by
Public
Coordinates
42.210, -98.570

Hail, Holt

When
May 29, 9:24 PM CST
Where
Holt County, 5.25 mi SSW of Page
Measured
1 in hail
Reported by
Public
Coordinates
42.330, -98.460

Hail, Boyd

When
May 29, 10:07 PM CST
Where
Boyd County, 4.01 mi SSE of Bristow
Measured
1.75 in hail
Reported by
Public
Coordinates
42.780, -98.540

Hail, Holt

When
May 29, 10:07 PM CST
Where
Holt County, 21.76 mi NNE of (Onl)o Neill Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
42.770, -98.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297169, 297170, 297171, 297172, 297173.